×

On a structure of random open books and closed braids. (English) Zbl 1336.57020

Summary: A result of Malyutin shows that a random walk on the mapping class group gives rise to an element whose fractional Dehn twist coefficient is large or small enough. We show that this leads to several properties of random 3-manifolds and links. For example, random closed braids and open books are hyperbolic.

MSC:

57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
57M25 Knots and links in the \(3\)-sphere (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI arXiv Euclid

References:

[1] J. S. Birman and W. W. Menasco, Stabilization in the braid groups. I. MTWS, Geom. Topol. 10 (2006), 413-540. · Zbl 1128.57003
[2] S. Boyer, C. McA. Gordon and L. Watson, On L-spaces and left-orderable fundamental groups, Math. Ann. 356 (2013), no. 4, 1213-1245. · Zbl 0735.51016
[3] M. Brandenbursky, On quasi-morphisms from knot and braid invariants, J. Knot Theory Ramifications 20 (2011), no. 10, 1397-1417. · Zbl 1238.57008
[4] D. Calegari and N. M. Dunfield, Laminations and groups of homeomorphisms of the circle, Invent. Math. 152 (2003), no. 1, 149-204. · Zbl 1025.57018
[5] J.-M. Gambaudo and É. Ghys, Braids and signatures, Bull. Soc. Math. France 133 (2005), no. 4, 541-579. · Zbl 1103.57001
[6] K. Honda, W. H. Kazez and G. Matić, Right-veering diffeomorphisms of compact surfaces with boundary, Invent. Math. 169 (2007), no. 2, 427-449. · Zbl 1167.57008
[7] K. Honda, W. H. Kazez and G. Matić, Right-veering diffeomorphisms of compact surfaces with boundary. II, Geom. Topol. 12 (2008), no. 4, 2057-2094. · Zbl 1170.57013
[8] T. Ito, Braid ordering and the geometry of closed braid, Geom. Topol. 15 (2011), no. 1, 473-498. · Zbl 1214.57010
[9] T. Ito, Braid ordering and knot genus, J. Knot Theory Ramifications 20 (2011), no. 9, 1311-1323. · Zbl 1235.57006
[10] T. Ito and K. Kawamuro, Essential open book foliation and fractional Dehn twist coefficient, arXiv: arXiv: arXiv:1208.1559 · Zbl 1362.57026
[11] J. Ma, The closure of a random braid is a hyperbolic link, Proc. Amer. Math. Soc. 142 (2014), no. 2, 695-701. · Zbl 1283.57013
[12] J. Maher, Random walks on the mapping class group, Duke Math. J. 156 (2011), no. 3, 429-468. · Zbl 1213.37072
[13] A. V. Malyutin, Quasimorphisms, random walks, and transient subsets in countable groups, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 390 (2011), Teoriya Predstavlenii, Dinamicheskie Sistemy, Kombinatornye Metody. XX, 210-236, 309-310; translation in J. Math. Sci. (N. Y.) 181 (2012), no. 6, 871-885.
[14] P. Ozsváth and Z. Szabó, Knot Floer homology and the four-ball genus, Geom. Topol. 7 (2003), 615-639. · Zbl 1279.57008
[15] P. Ozsváth and Z. Szabó, Holomorphic disks and genus bounds, Geom. Topol. 8 (2004), 311-334. · Zbl 1056.57020
[16] J. Rasmussen, Khovanov homology and the slice genus, Invent. Math. 182 (2010), no. 2, 419-447. · Zbl 1211.57009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.